My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

Can antiperspirants cause kidney disease?

Related Topics: Kidney Disease
 

Answers From Experts & Organizations (1)

8,020 Answers
255,685 Helpful Votes
307 Followers
A.

Concerns about antiperspirants and kidney disease were first raised many years ago, when dialysis patients were given a drug called aluminum hydroxide to help control high phosphorus levels in their blood. Because their kidneys weren't functioning properly, their bodies couldn't remove the aluminum fast enough, and it began accumulating. Scientists noticed that dialysis patients who had these high aluminum levels were more likely to develop dementia.

As a result, the FDA requires antiperspirant labels to carry a warning that reads, "Ask a doctor before use if you have kidney disease." Yet this warning is only meant for people whose kidneys are functioning at 30% or less.

In reality, it's almost impossible to absorb enough aluminum through the skin to harm the kidneys. "Unless you eat your stick or spray it into your mouth, your body can't absorb that much aluminum," says nephrologist Leslie Spry, MD, FACP, spokesperson for the National Kidney Foundation.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer
Archived: March 20, 2014

Was this helpful?

YesNo

Thanks for your feedback.

1670 of 1781 found this helpful
Read the Original Article: Antiperspirant Safety: Should You Sweat It?

Answers from Contributors (2)